Ohio, 2015

Hail and Damaging Winds in Ohio, September 3, 2015

September 3, 2015 · NWS CLE · 8 events in 8 counties and zones

Scattered severe thunderstorms developed during the afternoon and evening of September 3rd ahead of an upper level disturbance moving southeast through the Great Lakes Region. The airmass was moderately unstable but shear was weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Scattered severe thunderstorms developed during the afternoon and evening of September 3rd ahead of an upper level disturbance moving southeast through the Great Lakes Region. The airmass was moderately unstable but shear was weak. During the evening, an area of storms in Michigan evolved into a line moved southeast into Ohio and across western Lake Erie. These storms caused wind damage and hail in Lucas and Ottawa Counties. Reports of wind damage and hail were both received elsewhere. Minor flooding accompanied many of the storms due to their slow motion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Sep 3, 12:51 PM EST, 12 minutes earlier.

Area forecast discussion, Sep 3, 12:51 PM EST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
151 PM EDT THU SEP 3 2015

.SYNOPSIS...
HIGH PRESSURE OVER THE TENNESSEE VALLEY WILL DRIFT EAST AND
WEAKEN. AN UPPER AIR DISTURBANCE OVER THE NORTHERN GREAT LAKES
WILL MOVE SOUTHEAST TODAY AND TONIGHT. HIGH PRESSURE OVER EASTERN
CANADA WILL BUILD ACROSS THE NORTHEAST STATES FRIDAY THROUGH THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FEW EARLY MORNING THUNDERSTORM CELLS HAVE DISSIPATED BUT LIKE
PREVIOUS DAYS...OUTFLOW BOUNDARIES WILL SPAWN NEW ACTIVITY ALMOST
AT ANY TIME. THE ORGANIZED CONVECTION IN MICHIGAN COULD REACH THE
TOLEDO AREA AS EARLY AS 18Z-19Z ALTHOUGH THE LINE OF THUNDERSTORMS
WILL LIKELY WEAKEN AND THE REDEVELOP AGAIN BEFORE REACHING
TOLEDO. NONETHELESS...BASED ON EXTRAPOLATION AND TIMING AND
MAXIMUM INSTABILITY I WOULD BET THAT THERE WILL BE ACTIVITY IN
NORTHWEST OHIO AND WESTERN LAKE ERIE THIS AFTERNOON INTO THE
EVENING AND HAVE BUMPED UPS POPS A BIT. NO OTHER SIGNIFICANT
CHANGES FOR THE MID MORNING UPDATE.

EARLIER "TODAY" DISCUSSION...
ANOTHER TRICKY FORECAST TODAY WITH PRECIP CHANCES AND COVERAGE
THE MAIN CHALLENGE. THE AREA IS DRY AGAIN BUT THAT SHOULD CHANGE
LATER TODAY AS A DISTURBANCE MOVES THROUGH ALOFT. EXPECT
CONVECTION TO BEGIN TO FIRE LATER THIS MORNING IN THE WEST AND
THEN CONTINUE THROUGH THE EVENING HOURS. MODELS POPS SEEM OVERDONE
AS THERE IS OBVIOUSLY SOME FEEDBACK ISSUES GETTING INTO THE
MODELS. HOWEVER...THE AREA SHOULD STILL SEE GREATER STORM COVERAGE
THAN THE PAST FEW DAYS. A LAKE BREEZE WILL DEVELOP AROUND MIDDAY
AND THEN MOVE INLAND. AREAS BEHIND THIS FEATURE SHOULD REMAIN DRY
BUT THE REST OF THE AREA CAN EXPECT ISOLATED TO SCATTERED STORMS.
SOME COOLER AIR ALOFT WILL MOVE OVER THE LOCAL AREA BEHIND THE
UPPER DISTURBANCE AND THIS COULD LEAD TO ENHANCED DOWNBURST
POTENTIAL LATE IN THE DAY. VERY WEAK STEERING FLOW IS EXPECTED
AGAIN TODAY SO ANY OF THE STRONGER THUNDERSTORMS COULD BE LOCALLY
HEAVY RAIN PRODUCERS. GREATEST STORM COVERAGE SHOULD BE IN THE
WEST AND SOUTH TODAY. WILL END UP WITH SCATTERED WORDING MOST
AREAS WITH POPS GENERALLY IN THE 30 TO 40 PERCENT RANGE. 850 MB
TEMPS REMAIN AROUND 18 DEGREES TODAY. ALTHOUGH THERE SHOULD BE
MORE CLOUDS FLOATING AROUND TODAY THAN THE PAST COUPLE OF
DAYS...STILL THINK GUIDANCE TEMPS ARE ON THE COOL SIDE. UPPER 80S
LOOK REASONABLE MOST AREAS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
LITTLE CHANGE IN THE WEATHER PATTERN IS EXPECTED DURING THE PERIOD
WITH A WARM AIRMASS REMAINING IN PLACE. A WEAKENING BACK DOOR COLD
FRONT WILL TRY TO CROSS THE AREA THIS EVENING. LOW LEVEL MOISTURE
WILL BRIEFLY DECREASE AND THIS SHOULD END THE THREAT FOR PRECIP
MOST AREAS OVERNIGHT. BY FRIDAY LOW LEVEL MOISTURE WILL BEGIN TO
SURGE BACK NORTH AND WILL SEE A RESUMPTION OF THE ISOLATED TO
SCATTERED AFTERNOON CONVECTION WE'VE SEEN ALL WEEK. SATURDAY WILL
BE A REPEAT OF FRIDAY BUT WILL TRY FOR A DRY DAY ON SUNDAY. THERE
WILL LIKELY STILL BE A FEW STORMS BUT COVERAGE SHOULD BE SMALL.
NEW GUIDANCE HAS BACKED OFF ON HIGH TEMPS DURING THE PERIOD BUT
REALLY THINK PERSISTENCE IN THE WAY TO GO. MAINLY UPPER 80S ARE
EXPECTED THE NEXT COUPLE OF DAYS. SUNDAY COULD END UP BEING THE
WARMEST DAY OF THE PERIOD AND WOULD NOT BE SURPRISED TO SEE A
COUPLE 90 DEGREE READINGS.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
THE LONG TERM FORECAST WILL CONTINUE TO FEATURE ABOVE NORMAL
TEMPERATURES...UNTIL THE EVENTUAL PASSAGE OF A COLD FRONT TOWARDS
THE END OF THE FORECAST PERIOD. THE UPPER LEVEL RIDGE REMAINS
OVERHEAD ON MONDAY. A CLOSED UPPER LEVEL LOW WILL LIFT OUT OF THE
WESTERN TROUGH AND ATTEMPT TO FLATTEN THE RIDGE AS IT MOVES EAST.
THE AIRMASS REMAINS DRY ON MONDAY IN THE WARM SECTOR WITH SOUTHERLY
FLOW. THE ASSOCIATED SURFACE FRONT WILL WEAKEN AS IT MOVES SOUTHEAST
INTO THE GREAT LAKES REGION ON TUESDAY. ALTHOUGH THERE WILL BE A
MARGINAL INCREASE IN MOISTURE ALONG THIS BOUNDARY TO KICK OFF A FEW
THUNDERSTORMS ON TUESDAY...BETTER CHANCES HOLD OFF UNTIL WEDNESDAY
WHEN THE NEXT PIECE OF SHORTWAVE ENERGY LIFTS OUT OF THE PLAINS
ACROSS THE GREAT LAKES. TEMPERATURES WILL BE IN THE UPPER 80S TO
NEAR 90 TO START THE WEEK...BUT WILL TREND DOWN BY MIDWEEK AS CLOUDS
AND THUNDERSTORMS INCREASE. THE PASSAGE OF THE COLD FRONT WILL DROP
TEMPERATURES BACK TOWARDS NORMAL FOR THE END OF THE WEEK. RAISED MIN
TEMPS A FEW DEGREES EACH NIGHT GIVEN THE WARM AND MUGGY CONDITIONS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
CHALLENGING SET OF TAFS THIS AFTERNOON AS POP-UP SHOWERS AND
STORMS BEGIN TO DEVELOP ACROSS THE MID-OHIO REGION AND AN
ORGANIZED COMPLEX OF THUNDERSTORMS IS PUSHING THROUGH SOUTHEASTERN
MICHIGAN. ALTHOUGH CONFIDENCE IS LOW THAT ALL SIX OF OUR OHIO TAF
SITES WILL HAVE A PASSING SHOWER OR THUNDERSTORM GIVEN THE
SCATTERED NATURE OF THIS CONVECTION...DECIDED TO PUT IN A VCTS AT
ALL SITES EXCEPT ERI AS COVERAGE SEEMS HIGHER TODAY THAN IN PAST
DAYS. GENERALLY THINKING THAT THE BEST THUNDERSTORM CHANCES WILL
BE BEFORE 00Z AS DAYTIME HEATING IS FUELING THESE STORMS.

STORMS WILL CLEAR OUT TONIGHT AND LEAVE BEHIND SOME SCATTERED TO
BROKEN MID-LEVEL CLOUDS. THE LOW-LEVELS WILL REMAIN MOIST
OVERNIGHT AND SOME MVFR FOG WILL DEVELOP ACROSS THE AREA WITH SOME
PATCHY IFR FOG. CONDITIONS WILL RETURN TO VFR AT ALL TAF SITES BY
15Z.

OUTLOOK...AREAS OF NON VFR EACH MORNING IN FOG AND HAZE. ISOLATED
THUNDERSTORMS MAY DEVELOP EACH AFTERNOON/EVENING.

&&

.MARINE...
GENERALLY GOOD MARINE CONDITIONS EXPECTED TO PERSIST
THROUGH THE HOLIDAY WEEKEND. WEST TO NORTHWEST WINDS OF 5-10 KNOTS
THIS MORNING WILL BECOME LIGHT AND VARIABLE BY TONIGHT. AN EASTERLY
WIND DEVELOPS ON FRIDAY WITH WAVES INCREASING TO 1-2 FEET. LIGHT
EAST TO SOUTHEAST WINDS PERSIST THROUGH SUNDAY...VEERING TO SOUTH BY
MONDAY. WAVES WILL GENERALLY BE 2 FEET OR LESS.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...KOSARIK/KUBINA
NEAR TERM...KOSARIK/KUBINA
SHORT TERM...KUBINA
LONG TERM...KEC
AVIATION...LOMBARDY/SEFCOVIC
MARINE...KEC
Hazardous weather outlook, Sep 3, 2:58 AM EST, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
358 AM EDT THU SEP 3 2015

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-040800-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA-
ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-
HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
358 AM EDT THU SEP 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Cleveland radar (KCLE), 105 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Sandusky

When
September 3, 1:03 PM EST
Where
Sandusky County, 3.61 mi SSE of Ballville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.280, -83.110

A trained weather spotter reported nickel size hail 5 miles south of Fremont.

Hail, Seneca

When
September 3, 1:25 PM EST
Where
Seneca County, 0.52 mi W of Tiffin Arpt
Measured
1 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
41.150, -83.180

The Emergency Manager reported quarter size hail a two miles north of Tiffin.

Thunderstorm Wind, Wayne

When
September 3, 2:05 PM EST
Where
Wayne County, 0.87 mi SW of Smithville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.860, -81.860

A trained weather spotter reported 2 large trees brought down by thunderstorm wind.

Thunderstorm Wind, Stark

When
September 3, 3:10 PM EST
Where
Stark County, 1.25 mi WNW of Marchland to 0.94 mi N of Aultman
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.890, -81.440

The Emergency Manager reported several trees down on a utility trailer in Green. Lightning may have also struck a home.

Thunderstorm Wind, Summit

When
September 3, 3:15 PM EST
Where
Summit County, 0.87 mi SW of Akron Mayfield Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.970, -81.440

A trained spotter reported multiple trees down from thunderstorm winds and pea size hail.

Thunderstorm Wind, Lucas

When
September 3, 7:30 PM EST
Where
Lucas County, 1 mi N of Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
41.664, -83.550

The Emergency Manager reported 20 or more tree limbs down in Toledo. In addition a large 3-4 foot diameter trees was brought down but was rotten.

Thunderstorm Wind, Ottawa

When
September 3, 7:45 PM EST
Where
Ottawa County, 2.08 mi NE of Williston
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
41.620, -83.300

The public reported four large healthy trees snapped or uprooted in Curtice and Jerusalem Township.

Hail, Richland

When
September 3, 9:05 PM EST
Where
Richland County, 0.45 mi W of Vernon Jct
Measured
1 in hail
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.850, -82.689

Lawn covered in pea to quarter size hail, although mostly smaller stones.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, September 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602506, 602508, 602509, 602520, 602521, 602539, 602524, 602532.